Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 367, NWS Birmingham, AL

July 10, 2008Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 10, 2008, 3:05 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 3:05 PM CDT (20:05 UTC)
Expired
Jul 10, 2008, 3:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102005
SVRBMX
ALC075-107-102030-
/O.NEW.KBMX.SV.W.0367.080710T2005Z-080710T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLPORT...
  NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 330 PM CDT

* AT 302 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF ETHELSVILLE...OR 8 MILES EAST OF COLUMBUS...AND MOVING
  EAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHELSVILLE BY 315 PM CDT...
  6 MILES SOUTHWEST OF MILLPORT BY 330 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3354 8829 3355 8828 3359 8827 3362 8804
      3348 8803 3347 8802 3340 8802 3339 8830
TIME...MOT...LOC 2005Z 276DEG 15KT 3349 8825

$$
03
1 follow-up statement
000 
WWUS54 KBMX 102014
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT THU JUL 10 2008

ALC075-107-102030-
/O.CON.KBMX.SV.W.0367.000000T0000Z-080710T2030Z/
PICKENS AL-LAMAR AL-
314 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN LAMAR AND NORTHWESTERN PICKENS COUNTIES...

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FOREST...OR ABOUT 10 MILES SOUTHWEST OF MILLPORT...MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELBORNE BY 320 PM CDT...
  SHAW AND MILLPORT BY 330 PM CDT...

LAT...LON 3354 8829 3355 8828 3359 8827 3362 8804
      3348 8803 3347 8802 3340 8802 3339 8830
TIME...MOT...LOC 2014Z 257DEG 13KT 3349 8821

$$


03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:38 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 11:38 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 AM CDT THU JUL 10 2008

.UPDATE...AVIATION UPDATE.

&&

.DISCUSSION...

WELL...I CONTINUE TO BE UNSURE ABOUT HOW WIDESPREAD THE RAIN WILL
GET LATER THIS AFTERNOON IN CENTRAL ALABAMA.  MY GUT TELLS ME THAT
OUR CURRENT FORECAST OF 60+ PERCEBNT POPS AS FAR SOUTH AS MGM TAKES
THE HIGH POPS TOO FAR SOUTH.  BUT THEN AGAIN...YOU REALLY CANT
IGNORE PRECIPITABLE WATER VALUES OF 2 INCHES OR MORE...WHICH
HISTORICALLY SUGGESTS CONVECTION SHOULD BECOME WIDESPREAD.  I THINK
WHAT ILL DO IS PULL BACK ON THE POPS A BIT SOUTH OF I-20 DOWN TO
MGM AND TOI...BUT KEEP THE HIGH POPS IN THE NORTH (WHICH IS WHERE
THE SURFACE FRONT WILL BE A GREATER FOCUS).

TEMPERATURES AGAIN ROSE A BIT MORE AND A BIT QUICKER THEN PREVIOUSLY
FORECASTED...SO WILL MAKE SOME UPWARD ADJUSTMENTS TO HIGHS FOR THIS
AFTERNOON AS WELL.  UPDATES SHOULD BE OUT THE DOOR WELL BEFORE 1130
AM.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST AREA OF CONVECTION HAS DEVELOPED IN A BANDED FASHION...FROM
ROUGHLY BHM AND EET EASTWARD TO THE STATE LINE.  AIR MASS REMAINS
QUITE MOIST...AND ACTIVITY SHOULD CONTINUE TO BECOME WIDESPREAD.
I-20 CORRIDOR TAF LOCATIONS WILL LIKELY SEE AT LEAST ONE OR TWO
TEMPORARY PERIODS OF THUNDERSTORMS THROUGH AT LEAST 20Z.  IF
ANYTHING STRONG DEVELOPS...MAY NEED TO UPDATE A TAF OR TWO TO HIT
THEM A BIT HARDER.

ALTHOUGH GFS MODEL AND MOS GUIDANCE INDICATE RAIN MAY CONTINUE
THROUGH THE OVERNIGHT HOURS...I DONT HAVE A HIGH ENOUGH CONFIDENCE
IN THIS HAPPENING TO INCLUDE IN A FORECAST BEYOND THE FIRST 6
HOURS.  ALSO...MAV MOS HAS SUGGESTED MORE WIDESPREAD LOW CLOUD
DEVELOPMENT THAN HAS ACTUALLY OCCURRED THE PREVIOUS COUPLE OF
MORNINGS...SO I CHOSE TO GO WITH A BIT MORE OPTIMISTIC FORECAST IN
THAT REGARD.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 10, 1:05 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT THU JUL 10 2008

ALZ011>015-017>050-111800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
105 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
CENTRAL ALABAMA THROUGH 6 PM.  SOME OF THE STORMS COULD GROW STRONG
ENOUGH TO PRODUCE WIND GUSTS UP TO 50 MPH.  FREQUENT LIGHTNING
STRIKES AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY
THUNDERSTORM THAT DEVELOPS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
ON FRIDAY. STRONG STORMS ARE POSSIBLE ANYTIME BETWEEN NOON AND
MIDNIGHT...WITH THE THREAT OF DEADLY LIGHTNING...LOCALIZED
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 1:28 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUL 10 2008

ALZ025-027>029-036>038-101915-
CHAMBERS-CLAY-COOSA-RANDOLPH-SHELBY-TALLADEGA-TALLAPOOSA-
128 PM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA...
RANDOLPH...SHELBY...TALLADEGA AND TALLAPOOSA COUNTIES UNTIL 215 PM
CDT...

AT 121 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING NUMEROUS
STRONG THUNDERSTORMS FROM SOUTHERN TALLADEGA COUNTY TO SOUTHERN
RANDOLPH COUNTY.  THESE STORMS WILL MOVE EAST AT 15 MPH...AND WILL
ALSO AFFECT NORTHERN COOSA COUNTY...NORTHERN TALLAPOOSA
COUNTY...SOUTHERN CLAY COUNTY...AND NORTHERN CHAMBERS COUNTY.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE WITH THESE STORMS.  THIS MAY
RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.

03
Special weather statement, Jul 10, 2:27 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT THU JUL 10 2008

ALZ028-036-037-102015-
CLAY-COOSA-TALLAPOOSA-
227 PM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR CLAY...COOSA AND TALLAPOOSA COUNTIES
UNTIL 315 PM CDT...

AT 225 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS NEAR KELLYTON AND HACKNEYVILLE...MOVING EAST
AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KELLYTON.
  HACKNEYVILLE.
  ALEXANDER CITY.
  GOLDVILLE.
  NEW SITE.
  HORSESHOE BEND.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

03
Special weather statement, Jul 10, 2:59 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU JUL 10 2008

ALZ019-026-027-102045-
CALHOUN-ST. CLAIR-TALLADEGA-
259 PM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 345 PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR RIVERSIDE...OR 7 MILES NORTHEAST OF PELL CITY...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERSIDE.
  LINCOLN.
  JACKSON SHOALS.
  TALLADEGA SUPERSPEEDWAY.
  EASTABOGA.
  BYNUM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:42 PM CDTSevere Thunderstorm WarningBMXRandolph33 min
Jul 10, 3:09 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.